Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Detroit, MI
NWS Detroit, MI issued this special weather statement at Aug 8, 2021, 5:24 AM EDT for Genesee County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2021, 5:24 AM EDT (09:24 UTC)
- Expired
- Aug 8, 2021, 6:30 AM EDT
- In force
- 66 min
- Issued by
- NWS Detroit, MI
- Hail
- 0.00 in
- Wind
- 30
County Genesee County, MI
The radar
The Detroit radar (KDTX), 70 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517
WWUS83 KDTX 080924
SPSDTX
Special Weather Statement
National Weather Service Detroit/Pontiac MI
524 AM EDT Sun Aug 8 2021
MIZ053-054-060-061-069-081030-
Shiawassee MI-Genesee MI-Tuscola MI-Saginaw MI-Oakland MI-
524 AM EDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of southwestern Tuscola,
northwestern Oakland, eastern Saginaw, eastern Shiawassee and Genesee
Counties through 630 AM EDT...
At 522 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Zilwaukee to near Montrose to near Hartland.
Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Fenton around 530 AM EDT.
Clio, Mount Morris and Beecher around 535 AM EDT.
Flint, Holly, Reese and Crossroads Village around 540 AM EDT.
Millington and Otisville around 555 AM EDT.
Otter Lake around 600 AM EDT.
Other locations impacted by these storms include Atlas, Carrollton,
Arthur, Tuscola, Rankin, Holly State Recreation Area, Burt, Gera,
Buena Vista Township and Argentine.
People attending Frankenmuth Flower Festival should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4352 8398 4352 8382 4348 8382 4348 8346
4278 8345 4278 8396 4316 8395
TIME...MOT...LOC 0922Z 265DEG 28KT 4348 8389 4317 8385 4272 8381
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
AMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:38 AM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 8, 3:38 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 338 AM EDT Sun Aug 8 2021 .DISCUSSION... Long-lived MCS anchored within an inbound elevated moisture gradient and trailing axis of mid level isentropic ascent on pace to transit central lower MI this morning. Associated convection now evident on regional radar working across this corridor tending to gradually diminish in areal coverage, owing to decreasing instability with eastward extent at the diurnal minimum. The ongoing advective process will continue to offer a window for convective development through the morning period, mainly north of I-69. Potential for synoptic ascent to engage emerging outflow and/or a differential heating boundary draped across the Saginaw Bay/northern thumb vicinity could perpetuate a localized region of development into the afternoon. A modest uptick in deep layer shear relative to recent days may lend to a more organized updraft, yielding gusty winds and locally heavy rainfall. Slow northward expansion of mid level ridging ensures a much drier and more stable mid level environment will exist south of the I-69 corridor today. Moderating thermal profile within the backdrop building upper heights and low level southwest flow nets a modest warming trend. Projected 850 mb temperatures at 18-19c supportive of highs just shy of 90 degrees most locations. Slight uptick in low level moisture quality /dewpoint invof 70 degrees/ translates into a heat index of low to mid 90s. Periodically active period early and midweek, as a lower amplitude quasi-zonal flow fixated north of sprawling upper level high pressure affords eastward translation of shortwave energy into the region. Lead wave arrives within the late Monday into Monday night period. Attendant increase in shower and thunderstorm potential from west to east during this time, backed by episodic bouts of higher theta-e advection as synoptic support increases upon arrival of the height fall center. A moisture laden system marked by PW in excess of 2 inches lends to some higher rainfall rates within a weakly unstable environment. Convective vigor again restricted by warm cloud processes, ensuring limited cape density within a generally modest shear profile. Midweek period still marked by above average warmth and seasonably high moisture content. Heat indices will continue to hover invof 90 degrees. Overall pattern will continue to afford unsettled conditions at times, but with diminishing confidence in defining timing, coverage and strength of potential convection. Outgoing forecast at this stage simply offers a defined mention through this period, highlighted by highest chances within the peak heating window. && .MARINE... A warm front reaching the northern Great Lakes will lead to southerly winds today over the Central Great Lakes, but wind speeds still holding under 20 knots. Southerly winds continue into early next week, and likely only topping out around 20 knots as warm airmass leads to stable near surface environment. A low pressure system slowly tracking through the Great lakes region will also bring an enhanced risk of showers and thunderstorms from time to time, especially in the Monday-Wednesday time frame. && .HYDROLOGY... A mid level wave slowly tracking through the area will bring an increasing chance of showers and thunderstorms late Monday through Tuesday. At this time, areawide rainfall todals between one half and three quarters of an inch will be possible. However, locally higher amounts in excess of an inch may occur within any thunderstorms or areas that receive multiple rounds of rain. This may lead to some minor flooding of poor drainage areas. && .PREV DISCUSSION... Issued at 1215 AM EDT Sun Aug 8 2021 AVIATION... Attention is focused on the well defined MCS that is just now making landfall near KMKG along the shoreline of Lake Michigan. Very good organization exists with tight circulations on both the north and south bookends with deep linear convection rooted in between. There is uncertainty with how the rest of tonight will play out as linear MCS is tracking at the lead edge of greater veered flow. The fact that no great instability reservoir is in place in advance of the MCS gives the model consensus support that largely fizzles/weakens the convection as it arrives over the northern cwa. However, at the larger scale the MCS is wedged favorably on the convergence max axes of both the main moisture transport vector and with active and developing lead wing isentropic ascent/deformation. This larger synoptic scale forcing does trend toward the Saginaw Bay region over the next few hours that also gives some support for the model consensus. For now, given the coverage of the trailing stratiform and the ice aloft, did include thunderstorms at MBS and FNT between 08-11Z. A lack of instability and shear is expected to significantly hinder any severe weather risk. However, as long as this linear organized holds and it remains favorably orientated to the shear vector a strong thunderstorm potential, wind gusts 40 to 50 mph, will be possible under and between the bookend vortices. The second uncertain aspect of the forecast is how persistent shower and thunderstorm activity will remain on Sunday. There are a couple of model solutions, the extended 00Z run of HRRR and a couple of others, that allow additional activity to fester along some outflow boundary or differential heating boundary. Right now the signal suggests that if this would occur, it would be to the east of the taf sites, mainly in the Thumb, Lake Huron and Port Huron. A well developed midlevel high pressure center over IN/OH will promote additional subsidence and drying during the daylight hours on Sunday which will ensure a capping inversion at 4.0 kft agl and prevailing dry weather for the southern taf sites. DTW THRESHOLD PROBABILITIES... * Low ceiling 5000 ft or less this evening. * Low for thunderstorms 09-12Z Sunday morning. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...MR MARINE.......AM HYDROLOGY....MR AVIATION.....AM You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 8, 3:50 AM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 350 AM EDT Sun Aug 8 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-090800- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 350 AM EDT Sun Aug 8 2021 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms mainly north of I-69 through early afternoon. The strongest storms will be capable of producing wind gusts to 40 mph and locally heavy rainfall. Storm motion will be from the west at 25 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Potential for showers and thunderstorms will increase late Monday and Monday night. Stronger storms will be capable of producing heavy downpours leading to localized flooding concerns in poor drainage areas. The chance of thunderstorms will exist again Tuesday and Wednesday. There is the potential for thunderstorms to become severe Tuesday afternoon through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-090800- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 350 AM EDT Sun Aug 8 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight There is a chance of thunderstorms mainly north of I-69 through early afternoon. The strongest storms will be capable of producing wind gusts to 35 knots and locally heavy rainfall. Storm motion will be from the west at 20 knots. .DAYS TWO THROUGH SEVEN...Monday through Saturday Potential for showers and thunderstorms will increase late Monday and Monday night. Stronger storms will be capable of producing heavy downpours leading to localized flooding concerns in poor drainage areas. The chance of thunderstorms will exist again Tuesday and Wednesday. There is the potential for thunderstorms to become severe Tuesday afternoon through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR
In the hours before
Special weather statement, Aug 8, 4:28 AM EDT, 56 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
428 AM EDT Sun Aug 8 2021
MIZ053-060-080930-
Shiawassee MI-Saginaw MI-
428 AM EDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of southwestern Saginaw
and Shiawassee Counties through 530 AM EDT...
At 427 AM EDT, Doppler radar was tracking a strong thunderstorm near
Elsie, or 7 miles northeast of St. Johns, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Owosso and Henderson around 500 AM EDT.
Oakley around 505 AM EDT.
Chesaning and Corunna around 510 AM EDT.
New Lothrop and Lennon around 530 AM EDT.
Other locations impacted by this storm include Juddville, Fenmore,
Layton Corners, Bennington, Carland and Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4322 8437 4322 8393 4285 8393 4284 8436
TIME...MOT...LOC 0827Z 267DEG 21KT 4307 8445
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMSpecial weather statement, Aug 8, 5:24 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
524 AM EDT Sun Aug 8 2021
MIZ053-054-060-061-069-081030-
Shiawassee MI-Genesee MI-Tuscola MI-Saginaw MI-Oakland MI-
524 AM EDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of southwestern Tuscola,
northwestern Oakland, eastern Saginaw, eastern Shiawassee and Genesee
Counties through 630 AM EDT...
At 522 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Zilwaukee to near Montrose to near Hartland.
Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Fenton around 530 AM EDT.
Clio, Mount Morris and Beecher around 535 AM EDT.
Flint, Holly, Reese and Crossroads Village around 540 AM EDT.
Millington and Otisville around 555 AM EDT.
Otter Lake around 600 AM EDT.
Other locations impacted by these storms include Atlas, Carrollton,
Arthur, Tuscola, Rankin, Holly State Recreation Area, Burt, Gera,
Buena Vista Township and Argentine.
People attending Frankenmuth Flower Festival should seek safe shelter
immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4352 8398 4352 8382 4348 8382 4348 8346
4278 8345 4278 8396 4316 8395
TIME...MOT...LOC 0922Z 265DEG 28KT 4348 8389 4317 8385 4272 8381
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
AMThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:28 AM EDT | Special Weather Statement | DTX | Shiawassee | 62 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.